Utah, 2008

Winter Storm in Utah, October 4 to 6, 2008

October 4 to 6, 2008 · NWS GJT · 2 events in 2 counties and zones

A Pacific storm system brought early season snowfall to the higher mountains of eastern Utah.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific storm system brought early season snowfall to the higher mountains of eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 3, 1:48 PM MST, 11 hours 12 minutes earlier.

Area forecast discussion, Oct 3, 1:48 PM MST, 11 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
248 PM MDT FRI OCT 3 2008

...WINTER STORM WATCH FOR LATE SATURDAY NIGHT TO MONDAY MORNING FOR
MOST COLORADO MOUNTAINS AND NORTHEAST UTAH MOUNTAINS ABOVE 8500
FEET...

.SHORT TERM...TONIGHT THROUGH SUNDAY...

A STRONG EARLY WINTER STORM WILL MOVE THROUGH THE AREA THIS
WEEKEND. TONIGHT WARM ADVECTION...UPWARD MOTION AND MOISTURE
ADVECTION WILL GRADUALLY INCREASE CLOUD COVER AND PRECIPITATION
AREA. TEMPS WILL REMAIN ON THE WARM SIDE DUE TO THE CLOUD COVER SO
TONIGHTS PRECIP SHOULD BE RAIN.

SATURDAY AND SATURDAY NIGHT...NAM AND GFS HAVE SETTLED UPON THE DEEP
OPEN WAVE SOLUTION. THIS WAVE IS EXPECTED TO EXTEND FROM THE CANADIAN
TO THE MEXICO BORDER OVER THE WESTERN U.S. SATURDAY AND MOVE STEADILY
EAST. AN SHORTWAVE TROUGH AHEAD OF THE MAIN TROUGH IS PROJECTED TO
ENTER EASTERN UT AND WESTERN CO SATURDAY. THIS FEATURE APPEARS TO BE
AN OLD COLD OR OCCLUDED FRONT. SOUTHWEST WINDS AT THE SURFACE AND
ALOFT SHOULD BE STRONG THROUGH THE DAY AND INTO THE EVENING. COLD
ADVECTION BEGINS WITH THE WAVE ON SATURDAY SO BELIEVE THE LOWER MOS
GUIDANCE TEMPS OF THE GFS SHOULD BE BEST. TEMPS SHOULD BECOME COLD
ENOUGH AFTER MIDNIGHT SAT NIGHT FOR WIDESPREAD SNOW ACCUMULATING
ABOVE ABOUT 9000 FEET. INITIAL ACCUMULATION WILL BE SMALL...THEN PICK
UP SUNDAY MORNING AS SIGNIFICANT SNOW ACCUMULATION LOWERS TO ABOUT
8500 FEET.

SUNDAY...THE COLD FRONT SHOULD MOVE THROUGH EASTERN UTAH SUNDAY
MORNING...AND WESTERN COLORADO DURING THE DAY. TEMPS SHOULD PLUMMET
IN THE AFTERNOON FOLLOWING LATE MORNING MAX TEMPS. MUCH COLDER AIR
WILL MOVE IN SUNDAY NIGHT WHEN THE MOST SNOW ACCUMULATION SHOULD
OCCUR. THE 700 MB TEMPS ARE PROJECTED TO DROP TO BETWEEN 0 AND 2
DEGREES C. TOTAL SNOW AMOUNTS SHOULD BE RIGHT IN THE MIDDLE TO UPPER
SNOW ADVISORY CRITERIA WITH ISOLATED AMOUNTS OF A FOOT IN THE SAN
JUAN MOUNTAINS. THESE ACCUMULATIONS WILL COMBINE WITH STRONG WINDS TO
PRODUCE THE FIRST WINTER STORM OF THE SEASON FOR THE COLORADO
MOUNTAINS LATE SAT NIGHT THROUGH SUNDAY NIGHT.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
ELONGATED TROUGH BEGINS TO SHIFT TO THE EAST SUNDAY NIGHT LEAVING A
NORTH FETCH UNTIL WEDNESDAY AS A WEAK RIDGE NOSES INTO THE AREA. THIS
WILL BREAK DOWN INTO A SOUTHWEST FLOW LATE THURSDAY INTO FRIDAY IN
RESPONSE TO THE NEXT APPROACHING TROUGH.

CLOSED LOW SETS UP IN NORTHEAST COLORADO MONDAY WHICH COULD CAUSE
SOME WRAP AROUND SHOWERS TO LINGER...ESPECIALLY IN NORTH HIGH
COUNTRY. CURRENT FORECAST HAS A REASONABLE HANDLE ON THIS AND THE
COOLER AIR...SO ONLY MINOR TWEAKS FOR NOW. AS WE GET A BETTER
SOLUTION TO WHERE THE PRECIP FALLS AND HOW THIS SYSTEM EXITS THE AREA
WE COULD SEE PATCHY AREAS OF FOG FOR MONDAY MORNING.

&&

.AVIATION...
LOCALIZED MVFR CIGS AND VIS IN ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS TONIGHT...MAINLY OVER THE MOUNTAINS. STRONG GUSTY
OUTFLOW WINDS IN THE 40 MPH RANGE POSSIBLE NEAR SHOWERS AND STORMS
THIS EVENING. SCATTERED MVFR TO LOCAL IFR CONDITIONS WILL OCCUR
SATURDAY AFTERNOON AS NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOP
AHEAD OF A PACIFIC STORM.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WATCH ABOVE 8500 FEET LATE SATURDAY NIGHT THROUGH
      SUNDAY NIGHT FOR MOST MOUNTAINS...ZONES 4...9...10...12...13
      ...18...19.
.UT...WINTER STORM WATCH ABOVE 8500 FEET LATE SATURDAY NIGHT THROUGH
      SUNDAY NIGHT FOR EASTERN UINTA MOUNTAINS...ZONE 23.

SHORT TERM.....CJC
LONG TERM......DJC
AVIATION.......CJC
Hazardous weather outlook, Oct 3, 2:36 PM MST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
336 PM MDT FRI OCT 3 2008

COZ001>014-017>023-UTZ022>025-027>029-041300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
336 PM MDT FRI OCT 3 2008

...A WINTER STORM WATCH IS IN EFFECT FOR SATURDAY NIGHT THROUGH
SUNDAY NIGHT ABOVE 8500 FEET...FOR MUCH OF THE WESTERN COLORADO AND
NORTHEAST UTAH MOUNTAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR. THUNDERSTORMS WILL
BRING OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF GUSTY WINDS UP TO
50 MPH...AND LOCAL MODERATE RAIN SHOWERS.

DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG PACIFIC STORM WILL MOVE INTO EASTERN UTAH AND WESTERN
COLORADO SATURDAY AND SUNDAY. SATURDAY WILL BECOME QUITE WINDY WITH
NUMEROUS THUNDERSTORMS. GUSTY WINDS...FREQUENT LIGHTNING...AND
MODERATE TO HEAVY RAIN SHOWERS WILL ACCOMPANY THESE STORMS.

ON SUNDAY THE COLD FRONT WILL PASS THROUGH THE AREA. MUCH COOLER AIR
WILL MOVE IN WITH THE FRONT AND THE SNOW LEVEL WILL STEADILY LOWER.
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AT LOWER ELEVATIONS.

IN THE MOUNTAINS SATURDAY NIGHT THROUGH MONDAY MORNING...SIGNIFICANT
ACCUMULATIONS OF SNOW ARE POSSIBLE ABOVE 9000 FEET. WINDS WILL SHIFT
TO THE NORTHWEST AND MAY CAUSE BLOWING AND DRIFTING SNOW. TRAVEL IN
THE HIGH COUNTRY WILL BE NEGATIVELY IMPACTED BY THIS STORM SYSTEM...
SO RESIDENTS AND TRAVELERS SHOULD KEEP ABREAST OF THE CHANGING
WEATHER THROUGH LOCAL MEDIA OR AT THE NATIONAL WEATHER SERVICE GRAND
JUNCTION WEB SITE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

TAL/CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Eastern Uinta Mountains

When
October 4, 1:00 AM MST to October 6, 12:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Early season snowfall of 3 to 8 inches fell above 9000 feet.

Winter Storm, La Sal & Abajo Mountains

When
October 4, 1:00 AM MST to October 6, 7:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Early season snowfall of 3 to 6 inches fell above 9500 feet.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, October 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130906, 130907.